The apparent low adverse effect profile of the new drug zafirlukast has made it an attractive choice in the treatment of asthma. We present the first case (to our knowledge) of a potentially serious drug-drug interaction between zafirlukast and theophylline. A 15-year-old white girl with asthma had been taking theophylline (Slo-bid, Rhone-Poulenc Rorer Pharmaceuticals Inc, Collegeville, Pa) (300 mg twice daily), with drug levels of approximately 61 µmol/L (11.0 µg/mL) for several years. Recently, her serum theophylline levels had increased to the toxic range (133.2 µmol/L [24 µg/mL]) shortly after the addition of zafirlukast (Accolate, Zeneca Pharmaceuticals, Wilmington, Del) to her regimen. Attempts were made to stop and then restart the theophylline therapy at progressively lower doses; however, with each attempt, the patient's reaction to the drug became more toxic, with serum theophylline levels ranging between 99.9 and 149.9 µmol/L (18 and 27 µg/mL). So this potential drug-drug interaction could be investigated, the patient stopped taking both drugs for 1 week. Then, she again started taking theophylline (75 mg twice daily), and over 2 days reached a steady state serum theophylline level of 12.8 to 14.4 µmol/L (2.3-2.6 µg/mL). On the third day, zafirlukast (20 mg twice daily) was reintroduced to the regimen, and the theophylline therapy was continued. By the fifth day, a dramatic 7-fold increase was seen in the serum theophylline level (101.6 µmol/L [18.3 µg/mL]). The areas under the curve for theophylline alone and theophylline with zafirlukast were 29.3 and 197 (mg·h)/L, respectively. One explanation for the noted increase in the theophylline level is that metabolism occurs mainly by cytochrome P450 (CYP 1A2), an enzyme that is known to be inhibited with high concentrations of zafirlukast. Although the current metabolism of the 2 drugs in combination is poorly understood, the potential for serious interactions seems to exist in the rapidly growing population of persons with asthma, for whom they may be prescribed. The noted increase in the theophylline level after zafirlukast administration is in contrast to the original reports by the manufacturer. Therefore, we recommend that physicians evaluate serum theophylline levels closely when prescribing the 2 drugs in combination.